Nebraska, 2011

High Wind in Nebraska, April 22, 2011

April 22, 2011 · NWS CYS · 6 events in 4 counties and zones

A tight pressure gradient behind a fast moving Pacific cold front produced strong and gusty west to northwest winds across the western Nebraska Panhandle.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient behind a fast moving Pacific cold front produced strong and gusty west to northwest winds across the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 2:08 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 22, 2:08 AM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
308 AM MDT FRI APR 22 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
THE MAIN FORECAST CONCERN IN THE SHORT-TERM PERIODS CONTINUES TO
BE THE HIGH WIND EVENT RESULTING FROM THE PACIFIC COLD FRONT
CURRENTLY PASSING THROUGH THE AREA. WIND SPEEDS WILL CONTINUE TO
INCREASE THROUGH THE EARLY MORNING HOURS AND THEN WILL LIKELY
REACH HIGH WIND CRITERIA ACROSS ALL BUT THE WESTERN-MOST PORTIONS
OF THE FORECAST AREA AS MIXING IMPROVES AFTER SUNRISE. WILL NOT
CHANGE THE INHERITED HIGH WIND WARNING...BUT CONFIDENCE IS LIMITED
WITH REGARD TO THE SNOWY RANGE ZONE REACHING HIGH WIND CRITERIA AS
WINDS WILL BE SLIGHTLY WEAKER FARTHER TO THE WEST ALONG WITH MORE
LIMITED SUBSIDENCE THAT WILL BE NEEDED TO BRING THE STRONGEST MID-
LEVEL WINDS TO THE SURFACE. STRONG CONFIDENCE IN A PERIOD OF VERY
STRONG SUSTAINED AND GUSTY CONDITIONS ELSEWHERE TODAY...WITH
DECREASING SPEEDS DOWNWARD FROM HIGH WIND CRITERIA AFTER 6 PM MDT
THIS EVENING.

BEHIND THE FRONTAL PASSAGE...A COOLER AND DRIER AIRMASS IS EXPECTED
TO BE OVER THE AREA FOR TODAY AND FRIDAY NIGHT. WARM AIR ADVECTION
AHEAD OF A MID-LEVEL SHORT-WAVE WILL HELP INCREASE PRECIPITATION
CHANCES ACROSS THE WESTERN ZONES SATURDAY...BUT LIMITED MIXING WITH
SOUTHEAST FLOW ON THE WEST SIDE OF THE SURFACE HIGH WILL KEEP
TEMPERATURES WELL BELOW NORMAL. COOLER THAN NORMAL CONDITIONS WILL
PERSIST SUNDAY...ALTHOUGH A SLIGHT WARMING TREND FROM SATURDAY IS
EXPECTED. SHORT-WAVE ENERGY ALOFT WILL AID IN SHOWER FORMATION
SUNDAY AND SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH THURSDAY
UNSETTLED WEATHER WILL OCCUR THROUGH THE EXTENDED PERIOD. AN UPPER
TROUGH AXIS WILL MOVE ACROSS THE CWA MON ALONG WITH PLENTY OF
MOISTURE AT THE LOW AND MID LEVELS TO RESULT IN A CHANCE OF RAIN
SHOWERS ACROSS THE AREA. FOR MON NIGHT...A DISTURBANCE WILL MOVE
ACROSS THE FORECAST AREA ALONG WITH ANOTHER INCREASE IN MID LEVEL
MOISTURE. THIS WILL CONTINUE THE THREAT OF RAIN SHOWERS. THE RAIN
SHOWERS WILL CHANGE TO OR MIX WITH SNOW BY MIDNIGHT ACROSS THE
CWA. A WEAK UPPER RIDGE WILL TRY TO BUILD OVER THE AREA AFTER
MIDNIGHT...BUT WILL GET ABSORBED INTO THE MAIN FLOW EARLY TUES. A
SHORT WAVE WILL MOVE ACROSS THE AREA ON TUES AND THIS WILL
CONTINUE THE CHANCE OF RAIN SHOWERS ACROSS THE FORECAST
AREA...WITH SNOW SHOWERS DURING THE COLD PART OF THE DAY. A COLD
FRONT WILL MOVE ACROSS THE CWA TUES NIGHT WHICH WILL CONTINUE THE
CHANCE OF RAIN AND SNOW SHOWERS ACROSS THE AREA. NOT MUCH CHANGE
IN THE FORECAST FOR WED AS A DISTURBANCE IN THE FLOW MOVES ACROSS
THE FORECAST AREA. FINALLY WED NIGHT AND THUR WILL BE DRY AS NW
FLOW DEVELOPS OVER THE CWA IN RESPONSE TO AN UPPER RIDGE BUILDING
OVER THE WESTERN U.S. A THERMAL RIDGE WILL BUILD OVER THE AREA ON
THUR...RESULTING IN SOME WARMER TEMPERATURES. HIGH TEMPERATURES
WILL BE A FEW DEGREES BELOW NORMAL FOR MON THROUGH WED...WITH
AROUND NORMAL TEMPS FOR THURSDAY.

&&

.AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL OCCUR ACROSS THE AREA TODAY THROUGH SATURDAY
MORNING.

&&

.FIRE WEATHER...
VERY STRONG WEST WINDS ARE EXPECTED ACROSS THE DISTRICT TODAY...BUT
A SLIGHTLY COOLER AIRMASS WILL HELP KEEP MINIMUM RELATIVE HUMIDITIES
IN THE 25 TO 35 PERCENT RANGE ACROSS THE NORTH...20 TO 30 PERCENT
ACROSS THE SOUTH...AND 45 TO 55 PERCENT IN THE HIGHER TERRAIN AREAS.
CHANCES FOR LOW ELEVATION RAIN SHOWERS AND HIGH ELEVATION SNOW
SHOWERS WILL RETURN ACROSS THE AREA FROM THE SOUTHWEST SATURDAY
MORNING AND CONTINUE THROUGH THE WEEKEND.

&&

.HYDROLOGY...
UPSTREAM RELEASES FROM THE GRAYROCKS RESERVOIR HAVE INCREASED FLOWS
ALONG THE LARAMIE RIVER AT OLD FORT LARAMIE. THESE NEW RELEASES OUT
OF GRAYROCKS WILL COMBINE WITH LESSER RELEASES FROM THE GUERNSEY
RESERVOIR TO KEEP THE LOWER NORTH PLATTE IN ACTION STAGE AT BOTH
HENRY AND MITCHELL FOR THE FORESEEABLE FUTURE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ105-WYZ106-WYZ107-WYZ108-WYZ114-WYZ115-WYZ116-WYZ117-
     WYZ118-WYZ119.
     HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR WYZ110.
NE...HIGH WIND WARNING UNTIL 6 PM FRIDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMD
Hazardous weather outlook, Apr 21, 8:50 AM MST, 18 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
950 AM MDT THU APR 21 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
950 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL CONTINUE ACROSS DAWES COUNTY AND
CHADRON THROUGH THE EARLY AFTERNOON HOURS...BEFORE DECREASING.

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS AHEAD OF A PACIFIC COLD FRONT THAT WILL ADVANCE ACROSS
THE AREA FROM WEST TO EAST. A FEW OF THESE THUNDERSTORMS MAY
GENERATE STRONG WIND GUSTS AND SMALL HAIL LATE THIS AFTERNOON ACROSS
WESTERN NEBRASKA AND FAR EASTERN WYOMING NEAR THE
NEBRASKA STATE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF SOUTHEAST WYOMING AND
WESTERN NEBRASKA FROM 600 AM TO 600 PM MDT FRIDAY. A PACIFIC COLD
FRONT WILL SWEEP ACROSS THE COUNTIES TONIGHT AND EARLY FRIDAY.
STRONG AND POSSIBLY DAMAGING WINDS ARE EXPECTED ON FRIDAY ACROSS
THE HIGH WIND WARNING AREA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WEATHER REPORTS FROM THUNDERSTORMS
THIS AFTERNOON...AND ESPECIALLY REPORT STRONG WINDS AND POSSIBLE DAMAGE
FROM THE STRONG WIND EVENT EXPECTED ON FRIDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Local storm report, Apr 22, 2:23 AM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
323 AM MDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 AM     NON-TSTM WND GST 4 SSW I-25 EXIT 7       41.05N 104.89W
04/22/2011  M63.00 MPH       LARAMIE            WY   DEPT OF HIGHWAYS

            WYO HILL WYDOT SITE. ELEV. 6430 FEET. STRONGEST GUST OF
            THE EVENT SO FAR. SUSTAINED WIND AT TIME OF GUST WAS 50
            MPH. FIRST GUST IN EXCESS OF 58 MPH WAS AT 116 AM MDT
            WITH 60 MPH. SUSTAINED WINDS IN EXCESS OF 40 MPH STARTED
            AT 1236 AM MDT.

0206 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
04/22/2011  M41.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. ELEV 7763 FEET. FIRST SUSTAINED
            WIND OF EVENT IN EXCESS OF 40 MPH. INTERMITTENT REPORTS
            OF SUSTAINED WINDS GTE 40 MPH THROUGH 3 AM MDT.

&&

SJC
Local storm report, Apr 22, 2:52 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
352 AM MDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     NON-TSTM WND GST BORDEAUX                41.95N 104.95W
04/22/2011  M61 MPH          PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX WYDOT SITE. ELEV 4698 FEET. FIRST GUST OF THE
            EVENT GREATER THAN 58 MPH. SUSTAINED WIND AT TIME OF GUST
            WAS 46 MPH AND REMAINED GTE 40 MPH THROUGH 330 AM MDT.
            GUSTS OF 61 MPH ALSO CONTINUED THROUGH 330 AM MDT.

&&

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
April 22, 3:49 AM MST
Where
Scotts Bluff forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

RAWS sensor at Scottsbluff measured a gust of 61 mph.

High Wind, North Sioux

When
April 22, 6:37 AM MST to 11:37 AM MST
Where
North Sioux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

NEDOR sensor at Oglala Grasslands measured sustained winds of 40 mph or greater.

High Wind, Banner

When
April 22, 7:42 AM MST to 5:42 PM MST
Where
Banner forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

RAWS sensor at BRAVO 1 measured sustained winds of 40 mph or greater with a peak gust of 61 mph at 22/0742 MST.

High Wind, Kimball

When
April 22, 1:15 PM MST to 3:35 PM MST
Where
Kimball forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

ASOS wind sensor at Kimball measured sustained winds of 40 mph or greater with a peak gust of 59 mph at 22/1515 MST.

High Wind, Kimball

When
April 22, 2:44 PM MST to 3:44 PM MST
Where
Kimball forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

RAWS sensor at FOX 1 measured wind gusts of 58 mph or greater with a peak gust of 61 mph at 22/1544 MST.

High Wind, Scotts Bluff

When
April 22, 3:49 PM MST
Where
Scotts Bluff forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

RAWS sensor at Scottsbluff measured a gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295959, 295964, 295961, 295963, 295962, 295960.